Alert archive / Indiana / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Indianapolis, IN

May 12, 2010Jackson County, Jennings County, Lawrence County, Indiana

NWS Indianapolis, IN issued this flash flood warning at May 12, 2010, 7:33 AM EDT for Jackson County, Jennings County, Lawrence County, Indiana. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2010, 7:33 AM EDT (11:33 UTC)
Expired
May 12, 2010, 11:30 AM EDT
In force
4 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IN, Jennings County, IN, Lawrence County, IN

The radar

The Louisville radar (KLVX), 95 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 9:45 AM EDTFLASH FLOOD2 Se Bedford, INWATER IN INTERSECTION OF OLD BUDDA ROAD AND VINIGAR HILL ROAD
May 12, 10:10 AM EDTFLASH FLOODBrownstown, INSTREET FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 132 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WGUS53 KIND 121133
FFWIND
INC071-079-093-121530-
/O.NEW.KIND.FF.W.0001.100512T1133Z-100512T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
733 AM EDT WED MAY 12 2010

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL INDIANA...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  SOUTHERN JENNINGS COUNTY IN SOUTHEAST INDIANA...

* UNTIL 1130 AM EDT

* AT 730 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAINFALL THAT WILL MOVE     
  ACROSS THE WARNED AREA THIS MORNING. RADAR HAS ESTIMATED OVER AN
  INCH AND A HALF OF RAIN HAS FALLEN OVER THE PAST THREE HOURS OVER
  PARTS OF THE WARNED AREA...AND ANOTHER INCH OR TWO ARE POSSIBLE 
  BY LATE MORNING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BEDFORD...SEYMOUR...BROWNSTOWN...NORTH VERNON AND VERNON.


THIS WARNING INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 39 AND 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3897 8670 3904 8545 3891 8546 3891 8554
      3889 8555 3888 8558 3885 8559 3885 8562
      3881 8565 3882 8574 3880 8581 3871 8588
      3875 8592 3876 8605 3878 8609 3877 8617
      3878 8621 3876 8629 3869 8632 3868 8669

$$

KOCH
2 follow-up statements
566 
WGUS73 KIND 121359
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
959 AM EDT WED MAY 12 2010

INC071-079-093-121530-
/O.CON.KIND.FF.W.0001.000000T0000Z-100512T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON-JENNINGS-LAWRENCE-
959 AM EDT WED MAY 12 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR LAWRENCE...JACKSON AND
SOUTHERN JENNINGS COUNTIES UNTIL 1130 AM EDT...

AT 956 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 

CROTHERSVILLE AUTOMATED RAIN EQUIPMENT MEASURED 1.8 INCHES OF RAIN 
THIS MORNING.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEDFORD...SEYMOUR...BROWNSTOWN...NORTH VERNON AND VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE AS ANOTHER 
ROUND OF STORMS ARRIVES BY 11 AM EDT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3897 8670 3904 8545 3891 8546 3891 8554
      3889 8555 3888 8558 3885 8559 3885 8562
      3881 8565 3882 8574 3880 8581 3871 8588
      3875 8592 3876 8605 3878 8609 3877 8617
      3878 8621 3876 8629 3869 8632 3868 8669

$$
DRT
256 
WGUS73 KIND 121526
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1126 AM EDT WED MAY 12 2010

INC071-079-093-121537-
/O.EXP.KIND.FF.W.0001.000000T0000Z-100512T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON-JENNINGS-LAWRENCE-
1126 AM EDT WED MAY 12 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LAWRENCE...JACKSON
AND SOUTHERN JENNINGS COUNTIES WILL BE ALLOWED TO EXPIRE AT 1130 AM 
EDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 
HOWEVER...A FEW LOCALIZED AREAS OF HIGH WATER MAY PERSIST THROUGH 
EARLY AFTERNOON. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED 
OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING 
HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

LAT...LON 3897 8670 3904 8545 3891 8546 3891 8554
      3889 8555 3888 8558 3885 8559 3885 8562
      3881 8565 3882 8574 3880 8581 3871 8588
      3875 8592 3876 8605 3878 8609 3877 8617
      3878 8621 3876 8629 3869 8632 3868 8669

$$

MRD/DT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 12, 6:07 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 12, 6:07 AM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
607 AM EDT WED MAY 12 2010

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN FORMING ALONG A
STATIONARY BOUNDARY EXTENDING FROM THE PLAINS...THROUGH SOUTHERN
ILLINOIS AND INDIANA...AND INTO NORTHERN OHIO. NONE OF THE STORMS
HAVE BEEN SEVERE...BUT FREQUENT LIGHTNING HAS BEEN ASSOCIATED WITH
THE ACTIVITY ACROSS MISSOURI AND SOUTHERN ILLINOIS.
CURRENTLY...TEMPERATURES ARE RANGING FROM THE LOWER 50S ACROSS
NORTHERN PORTIONS OF CENTRAL INDIANA...AND LOWER 60S OVER THE
SOUTHERN COUNTIES.  DEWPOINTS ARE IN THE 50S.

&&

.SHORT TERM...
THE MAIN FOCUS OF SHORT TERM IS POPS AND SEVERE THREAT TODAY AND
TOMORROW.

A WARM FRONT WILL TRY TO PUSH NORTH INTO CENTRAL INDIANA TODAY.
THERE IS CONCERN FOR SEVERE WEATHER TO DEVELOP ACROSS THE FORECAST
AREA AS INDIANA BECOMES SUBMERGED IN A WARM SECTOR.
HOWEVER...UNCERTAINTY EXISTS IN JUST HOW FAR NORTH THE WARM FRONT
WILL GO AS A COLD FRONT ASSOCIATED WITH A SURFACE LOW OVER NEW
ENGLAND TRIES TO SUPPRESS IT. IN ADDITION...DYNAMICS WILL BE
LACKING...BUT CONVECTION CANNOT BE RULED OUT LATER TODAY WITH
UNSTABLE ENVIRONMENT...AFTERNOON HEATING...AND SUFFICIENT
ISENTROPIC LIFT. KEPT CHANCE POPS IN FOR TONIGHT...BUT THIS WILL
BE DEPENDENT ON WHAT HAPPENS THIS AFTERNOON...MAY HAVE TO BE
ADJUSTED IN LATER UPDATES.

TOMORROW...SPC HAS FORECAST AREA UNDER A SLIGHT RISK AS THE UPPER
LEVEL LOW MOVES INTO THE AREA. THE EURO/GEM ARE TAKING THE CENTER
OF THE LOW FARTHER NORTH THAN THE GFS AND NAM...WHICH HAVE THE
TRACK PASSING ACROSS NORTHERN WISCONSIN. SO...THE BEST DYNAMICS
CONTINUE TO BE WELL NORTH OF CENTRAL INDIANA. HOWEVER...THE
ASSOCIATED COLD FRONT WILL MOVE THROUGH FORECAST AREA ON THURSDAY
EVENING...AND WILL ENTER THE WARM/MOIST UNSTABLE ENVIRONMENT ACROSS
CENTRAL INDIANA. CAPES ARE STILL RANGING BETWEEN 2000-3000
J/KG...AND LI/S ARE AS LOW AS -8. AS A RESULT...CONTINUED WITH
LIKELY POPS DURING THE AFTERNOON HOURS...AND SEVERE THREAT WILL
MOST LIKELY HAVE TO BE ADDED IN NEXT PACKAGE ISSUANCE. SHOWERS AND
THUNDERSTORMS WILL COME TO AN END ON THURSDAY NIGHT...AND CALM
WEATHER WILL RETURN THROUGH THE WEEKEND.

AS FAR AS TEMPS...TRENDED AT OR BELOW GUIDANCE FOR TODAY DUE TO
CLOUD COVER AND POSSIBLE COOL ENVIRONMENT FROM ANY STORMS THAT
MOVE THROUGH THIS MORNING. TONIGHT...LEANED ON THE HIGHER SIDE DUE
TO CLOUD COVER ONCE AGAIN. TOMORROW...WENT ABOVE GUIDANCE WITH
WARM AIR ADVECTION AND BRIEF CLEARING DURING THE MORNING HOURS.
TOMORROW NIGHT...LIKED COOLER TEMPS AS COLD FRONT AND RAIN COOLED
ENVIRONMENT PREVAIL. FRIDAY AND FRIDAY NIGHT...WENT WITH BLEND OF
MODELS. THERE WILL BE CLEAR SKIES...BUT COLD AIR IN THE WAKE OF
AFOREMENTIONED COLD FRONT. MODELS HAVE A GOOD HANDLE ON CLEAR
SKIES AND COLDER LOWS FOR FRIDAY NIGHT.

&&

.LONG TERM.../SATURDAY THROUGH TUESDAY/.

WENT CLOSEST TO ECMWF FOR THE LONG TERM...BUT DID INCORPORATE SOME
HPC/GFS GUIDANCE FOR EARLY NEXT WEEK DUE TO UNCERTAINTY. THE FRONT
WILL REMAIN JUST SOUTH OF THE AREA THROUGH THE WEEKEND. THE FRONT
MAY TRY TO MOVE NORTH ON MONDAY. ADDED POPS TO SUNDAY IN THE FAR
SOUTH AND ACROSS THE ENTIRE AREA ON MONDAY DUE TO THIS POSSIBILITY.

&&

.AVIATION...DISCUSSION FOR 12/12Z TAF ISSUANCE.

RAPID REFRESH AND AWIPS DISTANCE SPEED TOOL SUGGEST THE AREA OF
THUNDERSTORMS IN OVERRUNNING REGIME ACROSS CENTRAL AND SOUTHERN
ILLNOIS AND SOUTH CENTRAL INDIANA WILL BE WIDESPREAD ACROSS THE
SOUTHERN TERMINALS BY ISSUANCE TIME AND REACH IND AND LAF AROUND 14Z
STICKING AROUND FOR THREE HOURS AT LEAST. ACTIVITY SHOULD KEEP THE
FRONT STALLED ACROSS SOUTHERN INDIANA UNTIL AFTERNOON WHEN IT IS
EXPECTED TO LIFT GRADUALLY NORTHWARD AND MOVE NORTH OF THE TAF SITES
TONIGHT. SHOULD THEN BE A BREAK DURING THE AFTERNOON BEFORE
ADDITIONAL STORMS FIRE LATE THIS AFTERNOON INTO TONIGHT AND THURSDAY
MORNING. PLENTY OF INSTABILITY TONIGHT TO KEEP ANY PRECIP MENTION TO
VCTS AS OPPOSED TO JUST SHOWERS.

BASED ON UPSTREAM OBSERVATIONS AND MODELS...CEILINGS SHOULD MOSTLY
BE MVFR THROUGH THE PERIOD BUT COULD BE WORSE IN THUNDERSTORMS.
WINDS TODAY SHOULD BE FROM THE NORTHEAST AT LESS THAN 10 KNOTS AND
SWITCH TO THE SOUTHEAST AND FINALLY SOUTH LATE TODAY AND TONIGHT
AFTER THE WARM FRONT PASSES THROUGH. SOUTH WINDS WILL START GUSTING
TO 25 KNOTS OR MORE AROUND 12Z THURSDAY AS A LOW LEVEL JET POINTS
NORTHEAST INTO CENTRAL INDIANA.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
SHORT TERM...TDUD
LONG TERM....50
AVIATION...MK
Hazardous weather outlook, May 12, 4:45 AM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 AM EDT WED MAY 12 2010

INZ035>037-043>048-051>057-060>065-067>072-130845-
FOUNTAIN-MONTGOMERY-BOONE-VERMILLION-PARKE-PUTNAM-HENDRICKS-
MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
445 AM EDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH THIS MORNING.
THESE STORMS HAVE A HISTORY OF DANGEROUS AND FREQUENT CLOUD TO
GROUND LIGHTNING.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY AND
INTO TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL...BRIEF DOWNPOURS...AND FREQUENT
LIGHTNING. ISOLATED TORNADOES CANNOT BE RULED OUT EITHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CENTRAL INDIANA IS UNDER A SLIGHT RISK ONCE AGAIN TOMORROW. THE
MAIN THREATS CONTINUE TO BE DAMAGING WINDS...LARGE HAIL...
HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORM SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH TOMORROW
NIGHT.

SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER
STATEMENTS REGARDING THE SEVERE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-038>042-049-130845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-HENRY-
445 AM EDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH THIS MORNING.
THESE STORMS HAVE A HISTORY OF DANGEROUS AND FREQUENT CLOUD TO
GROUND LIGHTNING.

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER TODAY AND INTO
TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL...BRIEF DOWNPOURS...AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CENTRAL INDIANA IS UNDER A SLIGHT RISK ONCE AGAIN TOMORROW. THE
MAIN THREATS CONTINUE TO BE DAMAGING WINDS...LARGE HAIL...
HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORM SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH TOMORROW
NIGHT.

SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER
STATEMENTS REGARDING THE SEVERE THREAT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:21 AM EDTFlash Flood WarningINDClay, Daviess, Greene, Knox, Martin, Owen and 1 more3 hr
May 12, 9:08 AM EDTSpecial Weather StatementINDJackson, Lawrence37 min
May 12, 9:30 AM EDTSpecial Weather StatementINDJackson, Jennings30 min
May 12, 9:44 AM EDTFlash Flood WarningINDBartholomew, Brown, Decatur, Jackson, Jennings, Monroe3 hr
May 12, 2:38 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington4 days

Nearby

Flash Flood Warnings in Indiana, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.